Feeding tubes are either inserted through the nose or surgically placed through the abdominal wall and are usually attached to a bag through a pump. There are two possible dangers with tube feeding: (1) The stomach can become overloaded, making the person vomit. This poses a threat because the person can inhale the vomit into the lungs. (2) The liquid nutrition often causes diarrhea, which can, in turn, cause skin excoriation and bedsores.
Such complications lead to permanent damage when nurses fail to properly regulate the feeding tube flow rate and fail to respond immediately to control the diarrhea. Meticulous nursing care is the only way to avoid these complications.
To prevent overload, nurses must check the amount of fluid in the stomach by placing a large syringe into the end of the feeding tube and drawing back on the plunger. This will remove the stomach contents so the nurse can measure the amount.
Diarrhea is usually treated by adjusting the formula and administering a drug that slows down the bowel action.